Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 17, NWS Dodge City, KS

April 8, 202227 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 8, 2022, 12:23 AM CDT for 27 counties in Kansas. It took effect at Apr 8, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2022, 12:23 AM CDT (05:23 UTC)
In effect from
Apr 8, 2022, 12:00 PM CDT
Expired
Apr 8, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3042 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWUS83 KDDC 080523
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1223 AM CDT Fri Apr 8 2022

...More Fire Danger Friday...

KSZ030-031-043>046-061>066-074>081-084>090-090100-
/O.UPG.KDDC.FW.A.0012.220408T1700Z-220409T0100Z/
/O.NEW.KDDC.FW.W.0017.220408T1700Z-220409T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1223 AM CDT Fri Apr 8 2022 /1123 PM MDT Thu Apr 7 2022/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 030...031...043...044...045...
046...061...062...063...064...065...066...074...075...076...077...
078...079...080...081...084...085...086...087...088...089 AND
090...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this
evening. The Fire Weather Watch is no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire 
  Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire 
  Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee...
  Fire Weather Zone 066 Stafford...Fire Weather Zone 074 
  Stanton...Fire Weather Zone 075 Grant...Fire Weather Zone 076 
  Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 078 
  Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 
  Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 
  Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 
  Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 
  Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 
  090 Barber.

* Winds...Northwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Temperatures...In the upper 50s and lower 60s. 

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
152 
WWUS83 KDDC 090030
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
730 PM CDT Fri Apr 8 2022

KSZ030-031-043>046-061>066-074>081-084>090-090130-
/O.EXP.KDDC.FW.W.0017.000000T0000Z-220409T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
730 PM CDT Fri Apr 8 2022 /630 PM MDT Fri Apr 8 2022/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
030...031...043...044...045...046...061...062...063...064...065...
066...074...075...076...077...078...079...080...081...084...085...
086...087...088...089 AND 090...

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 8, 12:00 AM CDT, 23 minutes earlier.

Area forecast discussion, Apr 8, 12:00 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 AM CDT Fri Apr 8 2022

...Updated Short Term...

.SHORT TERM...(Friday through Saturday)
Issued at 1200 AM CDT Fri Apr 8 2022

The sprawling closed cyclone that has been the culprit for the
relentless NW wind the past 2 days, was spinning near Chicago at
midnight, with strong NWly flow aloft continuing over SW KS. Again
tonight, the boundary layer has decoupled from this momentum
aloft, with NWly surface winds averaging 10-20 mph. Dry air and
dry ground will encourage radiational cooling to send temperatures
well below normal sunrise Friday, mainly in the lower 30s, with
upper 20s across the NW zones.

Immediately after sunrise, the NW wind will increase sharply one
more time. Models show 850 mb NWly flow still in the 40 mph range
around 9-10 am, so some more gusts of that caliber are expected
during the late morning and midday hours. 00z NAM places a 1030 mb
surface high near Syracuse at 10 am, which will keep the NW winds
going through midday. Finally, by 4 pm, the surface ridge will
expand across SW KS, and NWly momentum aloft will decrease,
allowing the NW wind to mercifully diminish. Winds will trend
light and variable just after sunset. A very dry profile supports
0% sky grids Friday, and moderate warm advection in the afternoon
will support lower 60s for most locations, which is about 5
degrees below normal.

A clear sky will continue Friday night and Saturday morning, and
radiational cooling will easily send temperatures to near or just
below freezing sunrise Saturday. Radiational cooling does not look
optimal, as south winds of 10-15 are expected to return before
sunrise, and this will prevent a damaging freeze for early
vegetation at most locales.

Strong warming is expected Saturday, as mid level flow becomes
zonal, forcing cyclogenesis in eastern Colorado in the afternoon.
850 mb temperatures soaring well above +20C will support lower 80s
across the SW 1/2 of the CWA, given the bone dry ground and at
least some downsloping breeze component. South winds will be
strongest across eastern zones Saturday afternoon, averaging
15-25 mph.

.LONG TERM...(Friday night through Thursday)
Issued at 121 PM CDT Thu Apr 7 2022

A warm start to the long term forecast under northwest flow aloft
and high pressure building in across the CWA. Temperatures
Saturday into the 70s and even low 80s before a weak cold front
drops through Sunday morning knocking temperatures down a few
degrees during the afternoon. Strong winds are not expected at
this time but will turn out of a north to northwesterly direction.
Behind the progressive shortwave, high pressure back in across
western Kansas Monday with return southerly flow pushing
temperatures back into the 70s. Leeside troughing will develop and
deepen overnight into Tuesday allowing for quite the warmup into
the 80s for much of the CWA as south winds gust up to 20-30 mph at
this point.

The next best chance for any precipitation looks to be limited and
only some hints at northern counties getting edged by a few
sprinkles with the bulk of it into central and eastern portions of
the state. With northwest flow aloft, the shortwave looks to be
pretty progressive at this point yet again that will drop a cold
front through the CWA turning winds back out of the north to
northwest and temperatures down into the upper 50s to mid 60s for
midweek Wednesday and Thursday to end the long term period. Long
term outlooks show a warming trend thereafter with a continued
drier than average projection for later parts of the months with
limited to no chances of much precipitation for most of the CWA in
southwest Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1025 PM CDT Thu Apr 7 2022

VFR/SKC is expected through this TAF cycle. NW winds will average
10-20 kts overnight. After 15z Fri, NW winds will increase sharply
once again, but at speeds reduced compared to the past 2 days,
with gusts in the 30-35 kt range. NW winds will finally begin
subsiding after 21z Fri, and winds are expected to trend light and
variable by sunset/00z Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  31  62  30  80 /   0   0   0   0
GCK  27  62  29  81 /   0   0   0   0
EHA  29  65  35  84 /   0   0   0   0
LBL  28  64  31  84 /   0   0   0   0
HYS  32  58  27  74 /   0   0   0   0
P28  35  61  32  78 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Turner
LONG TERM...Lowe
AVIATION...Turner
Hazardous weather outlook, Apr 7, 2:31 AM CDT, 21 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
231 AM CDT Thu Apr 7 2022

KSZ030-031-043>046-061>066-074>081-084>090-080745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
231 AM CDT Thu Apr 7 2022 /131 AM MDT Thu Apr 7 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Thursday.

Day 1 Discussion
----------------

Intense northwest winds are expected again Thursday, with gusts to
near 65 mph expected. Travel will be difficult, and areas of
blowing dust are expected. The risk of wildfire spread will be
extreme for several hours this afternoon.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Extreme risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Northwest winds will continue Friday, but at reduced speeds.
Still, fire danger will remain significant Friday afternoon.
Quiet weather and no hazards are expected Saturday through Monday.
Another round of strong winds, blowing dust and fire danger is
expected Tuesday and Wednesday.

Days 2-7 Hazards
----------------
* Friday
  - Fire weather: Significant risk

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Wednesday
  - Non thunderstorm wind: Extreme risk
  - Fire weather: Extreme risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.